Alert archive / Michigan / Small Craft Advisories in 2021
Small Craft Advisory 47, NWS Detroit, MI
NWS Detroit, MI issued this small craft advisory at Aug 26, 2021, 9:34 PM EDT. It took effect at Aug 27, 2021, 8:00 AM EDT. It was in force for 20 hr.
The area
The counties it named.
The facts
- Issued
- Aug 26, 2021, 9:34 PM EDT (01:34 UTC)
- In effect from
- Aug 27, 2021, 8:00 AM EDT
- Expired
- Aug 28, 2021, 4:00 AM EDT
- In force
- 20 hr
- Issued by
- NWS Detroit, MI
The text
As transmitted.
356 WHUS73 KDTX 270134 MWWDTX URGENT - MARINE WEATHER MESSAGE National Weather Service Detroit/Pontiac MI 934 PM EDT Thu Aug 26 2021 LHZ421-441-271415- /O.NEW.KDTX.SC.Y.0047.210827T1200Z-210828T0200Z/ Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw Bay-Port Austin to Harbor Beach MI- 934 PM EDT Thu Aug 26 2021 ...SMALL CRAFT ADVISORY IN EFFECT FROM 8 AM TO 10 PM EDT FRIDAY... * WHAT...Expect sustained winds up to 15 knots from the east with gusts up to 18 knots. The largest significant waves will be 4 feet with a potential maximum wave height of 5 feet. * WHERE...Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw Bay and Port Austin to Harbor Beach MI. * WHEN...The maximum winds are expected around 9 AM EDT Friday with the largest waves expected around 1 PM EDT Friday. * IMPACTS...Conditions will be hazardous to small craft. * ADDITIONAL DETAILS...Locally higher winds and waves will be possible within any thunderstorm activity. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
3 follow-up statements
236 WHUS73 KDTX 271350 MWWDTX URGENT - MARINE WEATHER MESSAGE National Weather Service Detroit/Pontiac MI 950 AM EDT Fri Aug 27 2021 LHZ421-441-280200- /O.CON.KDTX.SC.Y.0047.000000T0000Z-210828T0200Z/ Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw Bay-Port Austin to Harbor Beach MI- 950 AM EDT Fri Aug 27 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 PM EDT THIS EVENING... * WHAT...Expect sustained winds up to 15 knots from the east with gusts up to 18 knots. The largest significant waves will be 4 feet with a potential maximum wave height of 7 feet. * WHERE...Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw Bay and Port Austin to Harbor Beach MI. * WHEN...The maximum winds are expected around 9 AM EDT Friday with the largest waves expected around 1 PM EDT Friday. * IMPACTS...Conditions will be hazardous to small craft. * ADDITIONAL DETAILS...Locally higher winds and waves will be possible within any thunderstorm activity. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
389 WHUS73 KDTX 271934 MWWDTX URGENT - MARINE WEATHER MESSAGE National Weather Service Detroit/Pontiac MI 334 PM EDT Fri Aug 27 2021 LHZ421-441-280800- /O.EXT.KDTX.SC.Y.0047.000000T0000Z-210828T0800Z/ Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw Bay-Port Austin to Harbor Beach MI- 334 PM EDT Fri Aug 27 2021 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 4 AM EDT SATURDAY... * WHAT...Expect sustained winds up to 13 knots from the east with gusts up to 20 knots. The largest significant waves will be 4 feet with a potential maximum wave height of 7 feet. * WHERE...Port Austin to Harbor Beach MI and Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw Bay. * WHEN...The maximum winds are expected around 12 AM EDT Saturday with the largest waves expected around 8 PM EDT Friday. * IMPACTS...Conditions will be hazardous to small craft. * ADDITIONAL DETAILS...Locally higher winds and waves will be possible within any thunderstorm activity. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
944 WHUS73 KDTX 280749 MWWDTX URGENT - MARINE WEATHER MESSAGE National Weather Service Detroit/Pontiac MI 349 AM EDT Sat Aug 28 2021 LHZ421-441-280900- /O.EXP.KDTX.SC.Y.0047.000000T0000Z-210828T0800Z/ Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw Bay-Port Austin to Harbor Beach MI- 349 AM EDT Sat Aug 28 2021 ...SMALL CRAFT ADVISORY WILL EXPIRE AT 4 AM EDT EARLY THIS MORNING... Southeast wind will slowly veer to south this morning with higher wave action expected to move out over the open lake. As a result, waves within the nearshore waters will continue to weaken. $$
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this small craft advisory went out at Aug 26, 7:04 PM EDT, 2 hours 30 minutes earlier.
Area forecast discussion, Aug 26, 7:04 PM EDT, 2 hours 30 minutes before
Area Forecast Discussion National Weather Service Detroit/Pontiac MI 704 PM EDT Thu Aug 26 2021 .AVIATION... Isolated evening convection looks as if it will dodge terminals, but shra/tsra chances increase late tonight into Friday with the best potential for more widespread shower and thunderstorm development will coming after 15Z Friday as a weak low pressure center lifts into Southwest Lower Michigan and greater midlevel moisture surges into the taf sites. Otherwise, very moist low levels will support minor fog development late tonight into early Friday morning. For DTW...While shra/tsra activity will be possible by Friday morning as deeper moisture spreads into the area, the better chance for organized convection looks to focus during the afternoon/early evening hours. .DTW THRESHOLD PROBABILITIES... * Low in ceilings at or below 5000 feet Friday morning, medium by Friday afternoon. * Low in thunderstorms Friday morning, medium by afternoon. && .PREV DISCUSSION... Issued at 407 PM EDT Thu Aug 26 2021 DISCUSSION... NEAR TERM / REST OF TODAY THROUGH TONIGHT As of 405 PM EDT...Latest surface analysis has the frontal boundary draped west-east in vicinity of the I-94 corridor, with a continued very warm and humid airmass across the region. Despite a light northerly wind component throughout the day, slightly better boundary layer mixing has allowed for high temperatures to reach more into the upper 80s for most locations, and even into the lower 90s for portions of metro Detroit, pushing heat indices well into the mid 90s and even upper 90s in a few locales. North of the frontal boundary, conditions continue to remain more on the stable side as evidence by the relatively suppressed cu field and still a fair amount of MLCIN in place across the Thumb/Saginaw Valley/northern Lower. South of the frontal boundary, MLCAPE around 1500 J/kg exists, which has fueled the development of a few popup thunderstorms in Lenawee county and down towards Toledo, with little steering flow providing slow storm motion and likely high rainfall rates over these locations. Any storm that occurs will have the potential to drop a quick 1-2 inches of rain and produce poor drainage flooding. KDTX radar also reveals some lake breeze boundaries attempting to push inland off western Lake Erie and Lake St. Clair, and these boundaries interacting with the larger composite frontal zone may provide a focus for additional thunderstorms into the evening hours. Overall coverage still anticipated to be isolated to widely scattered at best and focused primarily south of the I-96/696 corridor. Loss of daytime heating should suppress thunderstorm chances overnight, but a slight reinvigoration of the LLJ late tonight (albeit still weak) may spawn a few thunderstorms again towards daybreak. Outside of thunderstorm chances overnight, another what seems typical muggy night with lows in the 60s to near 70 Detroit metro south. SHORT TERM / FRIDAY THROUGH SATURDAY NIGHT Complicated and multi-faceted forecast exists Friday into the first half of the weekend. The first problem continues to be uncertainty revolving around the thunderstorm potential Friday into Friday night, and the associated potential for very heavy rainfall. Model guidance is starting to come into better agreement that a convectively-enhanced shortwave will eject out of the upper Midwest into the northern Great Lakes late Friday into Friday night. Before this occurs, scattered thunderstorms will be possible throughout the daytime hours Friday as the atmosphere becomes increasingly uncapped, with forecast soundings becoming increasingly favorable for heavy rainfall. Strong thunderstorms due to water loaded updrafts producing 50-60 mph wet microbursts will be a threat, but the ambient tropical-like environment will make any thunderstorm capable of high rainfall rates and a quick multiple inches of rainfall. Heading into Friday night, some sort of MCS tracking through the northern Great Lakes with either a southward building cold pool or backbuilding line of thunderstorms will be possible stretching into northern portions of southeast Michigan. There is increasing concern that should this complex form, it will interact with the lingering composite frontal boundary and result in a favorable setup for training thunderstorms, which will only exacerbate the heavy rainfall threat. Latest model guidance currently hones in on areas north of the I-69 corridor as the potential hard hit area, but would also not be shocked if the southern portion of the frontal slope gets activated as it will likely have a hard time lifting much further than the I-69 corridor. Bottom line is that there will be a period Friday night where several inches of rain, possibly within a 2-4 hour window, may occur, with highest confidence currently north of the I-69 corridor. A Flash Flood Watch may need to be considered pending further model trends, especially if thunderstorm trends and occurrence are of higher confidence and may impact more urban areas. Secondly, Saturday will have the potential to be a dangerously hot day - and what could be the hottest day of this entire recent stretch of oppressive heat and humidity. However, uncertainty remains with regard to thunderstorm coverage Friday night and resulting leftover cloud cover Saturday morning. If thunderstorm coverage and resultant cloud cover is minimal Saturday morning, high temperatures across the region should easily have the potential to reach or exceed 90 degrees for most locations along with dewpoints reaching solidly into the low to possibly mid 70s in spots courtesy of a modest southwest wind with the frontal boundary pushed back up to the north. Should this scenario occur, heat indices will push 100 degrees across the entire region, and approach 105 degrees in the Detroit metro urban heat island. The decision was to hold off on an Excessive Heat Watch for the greater Detroit metro for this forecast cycle due to the forecast questions highlighted above. If cloud cover occurs, Heat Advisory conditions at a minimum certainly look in play. Those looking to participate in outdoor activities on Saturday, especially with it being the last full weekend before school starts for many, should heed extra caution for the anticipated hot and oppressively humid conditions. LONG TERM / SUNDAY THROUGH WEDNESDAY Cold front still appears to be on track to cross the region Sunday into Monday as a strong low pressure system tracks northeastward through northern Ontario and eventually towards James Bay. The front will finally bring a relief to the heat and humidity as temperatures return more towards seasonable values and dewpoints fall back towards the upper 50s by the middle of next week. MARINE... Benign marine conditions continue through the evening and overnight as northeasterly winds remain at or below 15 kts along with generally dry conditions, although a slight chance for tstm exists across the southern waterways this evening. Winds, waves, and tstm chances increase tomorrow as weak low pressure rides along a retreating frontal boundary. An uptick in winds to around 20 kts will result from the enhanced surface pressure gradient, while easterly winds enhance wave heights along the Lake Huron shoreline. Current trends suggest winds and waves remain just below headline criteria, although occasional gusts to 20+ kts cannot be ruled out given the stronger wind field aloft. Localized enhancement of winds/waves remains possible as well within any thunderstorms that develop. Periodic shower and thunderstorm chances continue through the weekend as the hot and humid airmass remains entrenched overhead. HYDROLOGY... Isolated to widely scattered thunderstorms will continue to remain possible into the evening hours. Any thunderstorm will be capable of producing rainfall rates up to 2 inches per hour and total rainfall of 1-2 inches in a short period of time. Additional thunderstorms will be possible during the day Friday with similar hourly rainfall rates and rainfall totals. Poor drainage and urban flooding will be possible with this activity. The potential exists Friday night for a complex of thunderstorms to move into southeast Michigan, along with a band of training thunderstorms. At this time, uncertainty in this scenario remains high, and if it were to occur, confidence is highest in placement north of the I-69 corridor. Hourly rainfall rates up to 2 inches per hour would again be possible with these thunderstorms and rainfall amounts exceeding 3 inches within a 2-4 hour window will be possible. A Flash Flood Watch may need to be issued for portions of the region should confidence in this scenario increase. Additional rainfall the remainder of the weekend will be heavy at times and may lead to additional poor drainage and urban flooding. && .DTX WATCHES/WARNINGS/ADVISORIES... MI...NONE. Lake Huron...NONE. Lake St Clair...NONE. Michigan waters of Lake Erie...NONE. && AVIATION.....DG DISCUSSION...IRL MARINE.......MV HYDROLOGY....IRL You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit.
Hazardous weather outlook, Aug 26, 4:14 PM EDT, 5 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Detroit/Pontiac MI 414 PM EDT Thu Aug 26 2021 MIZ047>049-053>055-060>063-068>070-075-076-082-083-272015- Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer- St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe- 414 PM EDT Thu Aug 26 2021 This hazardous weather outlook is for portions of southeast Michigan. .DAY ONE...Tonight Isolated to widely scattered thunderstorms are possible tonight, mainly south of I-69. The strongest storms, if they develop, will be capable of producing wind gusts to 60 MPH as they move east- southeast at 15 MPH. Any thunderstorm that develops will be capable of producing intense rainfall rates, which could lead to minor localized flooding as well. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There will be periodic chances for thunderstorms Friday through Monday as a moist/unstable airmass and frontal boundary lingers. Torrential rainfall is possible on Friday night as numerous storms develop before a warm front lifts north. Several inches of rainfall will be possible Friday especially north of I-69. A Flash Flood Watch may need to be issued. Dangerous heat will be possible Saturday and again Sunday for a large portion of southeast Michigan. Heat headlines may need to be issued both days. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed tonight. LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-272015- Lake St Clair- Michigan Waters of Lake Erie from Detroit River to North Cape MI- Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt beyond 5 NM off shore- Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM off shore- Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore- Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI- Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI- Port Sanilac to Port Huron MI- Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore- Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore- Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore- 414 PM EDT Thu Aug 26 2021 This hazardous weather outlook is for portions of Lake Erie, Lake Huron and Lake St Clair. .DAY ONE...Tonight Isolated to widely scattered thunderstorms are possible tonight, mainly across the southern Lake Huron basin, Lake St. Clair, and western Lake Erie. The strongest storms, if they develop, will be capable of producing wind gusts in excess of 34 knots as they move east-southeast at 15 knots. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There will be periodic chances for thunderstorms Friday through Monday as a moist/unstable airmass and frontal boundary lingers. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed tonight. You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit. IRL
The office that day
Everything else NWS Detroit, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 27, 4:04 AM EDT | Beach Hazards Statement | DTX | Huron | 18 hr |
| Aug 27, 6:43 AM EDT | Special Weather Statement | DTX | Bay, Midland, Saginaw | 62 min |
| Aug 27, 8:32 AM EDT | Areal Flood Advisory | DTX | Saginaw | 3 hr |
| Aug 27, 10:03 AM EDT | Areal Flood Advisory | DTX | Genesee | 3 hr |
| Aug 27, 12:08 PM EDT | Special Weather Statement | DTX | Wayne | 67 min |
| Aug 27, 12:22 PM EDT | Special Weather Statement | DTX | Macomb | 68 min |
| Aug 27, 12:47 PM EDT | Areal Flood Advisory | DTX | Oakland, Wayne | 3 hr |
| Aug 27, 12:57 PM EDT | Special Weather Statement | DTX | Macomb | 63 min |
| Aug 27, 1:02 PM EDT | Special Marine Warning | DTX | 58 min | |
| Aug 27, 1:12 PM EDT | Flash Flood Warning | DTX | Oakland, Wayne | 3 hr |
| Aug 27, 1:56 PM EDT | Flash Flood Warning | DTX | Wayne | 2 hr |
| Aug 27, 4:26 PM EDT | Areal Flood Warning | DTX | Wayne | 6 hr |
Nearby
Small Craft Advisories in Michigan, 2021Every small craft advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.